Missouri, 2005

Flooding in Missouri, April 22 to 23, 2005

April 22 to 23, 2005 · NWS EAX · 2 events in 2 counties and zones

2 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 22, 1:50 PM CST, 10 minutes earlier.

Area forecast discussion, Apr 22, 1:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 PM CDT FRI APR 22 2005

.DISCUSSION...

EARLY AFTERNOON WATER VAPOR IMAGERY AND OBJECTIVE UPPER AIR ANALYSIS
SHOW LONGWAVE BLOCKING PATTERN IN PLACE ACROSS CONUS...CHARACTERIZED
BY BROAD REX BLOCK EXTENDING ACROSS EASTERN PACIFIC/INTERMOUNTAIN
WEST...WITH A DEEPENING LONGWAVE TROUGH DOWNSTREAM ACROSS THE
EASTERN CONUS. VIGOROUS SHORTWAVE TROUGH/CLOSED MID-LEVEL
CIRCULATION CENTER MOVING EAST OF FORECAST AREA ACROSS MID MS VALLEY
WITH UPSTREAM SHORTWAVE DIGGING INTO MID MO VALLEY. MODELS ARE IN
AGREEMENT THESE SHORTWAVES WILL AID IN DEVELOPMENT OF CLOSED LOW
WHICH WILL REMAIN ACROSS EASTERN CONUS INTO EARLY NEXT WEEK AS
LARGER SCALE FLOW REMAINS HIGHLY AMPLIFIED.

IN THE NEAR TERM...BANDS OF PRECIPITATION WITHIN DEFORMATION AXIS
ASSOCIATED WITH DEPARTING MID LEVEL LOW HAVE PRETTY MUCH MOVED EAST
OF FORECAST AREA. ADDITIONAL BANDS OF SHOWERS NOTED DEVELOPING
ACROSS EASTERN IA AHEAD OF SECONDARY MID MO VALLEY SHORTWAVE. MAY
NEED TO CARRY SCATTERED POPS ACROSS EASTERN CWA THROUGH MID EVENING.
OTHERWISE PRESSURE GRADIENT SHOULD KEEP NORTHWEST WINDS UP
OVERNIGHT...WHICH SHOULD IN TURN KEEP TEMPERATURES FROM FALLING
BELOW FREEZING ACROSS FORECAST AREA. WILL GO AHEAD AND CANCEL GOING
WIND ADVISORY AS WINDS HAVE GENERALLY REMAINED BELOW CRITERIA
THROUGHOUT THE AFTERNOON.

OTHERWISE FORECAST AREA TO COME UNDER INFLUENCE OF SURFACE RIDGE
THROUGH SUNDAY. AS THIS RIDGE BUILDS INTO THE REGION PRESSURE
GRADIENT COMBINED WITH BOUNDARY LAYER MIXING WILL RESULT IN GUSTY
NORTHWEST WINDS AGAIN SATURDAY...HOWEVER THESE WINDS WILL REMAIN
BELOW ADVISORY CRITERIA. AS SURFACE RIDGE SETTLES ACROSS REGION
SATURDAY NIGHT...DRY AIR...LIGHT WINDS AND CLEAR SKIES SHOULD ALLOW
TEMPS TO PLUMMET...WITH MOST IF NOT ALL LOCATIONS WITHIN FORECAST
AREA FALLING BELOW FREEZING MARK...AND WILL LIKELY NEED TO CONSIDER
FREEZE WARNING AS EVENT DRAWS CLOSER.

SEAMAN

THE MEDIUM RANGE MODELS ARE IN GENERALLY GOOD AGREEMENT FOR THE
BEGINNING OF NEXT WORK WEEK...WITH INCREASING DIVERGENCE IN THE
SOLUTIONS BY THE END OF THE WEEK. A CLOSED UPPER LOW WILL CONTINUE
TO ROTATE OVER THE NORTHEAST CONUS...WITH A BLOCKING RIDGE TO THE
WEST...AND ANOTHER CLOSED LOW OFF THE CALIFORNIA COAST. A PIECE OF
ENERGY IS FORECAST BY THE GFS TO BREAK OFF OF THE PACIFIC LOW LATE
THIS WEEKEND...AND THEN BE PICKED UP BY THE NORTHEAST LOW MONDAY
INTO TUESDAY. AT THE SAME TIME...ANOTHER SHORTWAVE LOOKS TO DROP
SOUTH OUT OF CENTRAL CANADA ALONG THE BACKSIDE OF THE NORTHEAST
TROUGH. IN DOING SO...A SURFACE FRONT IS PUSHED ACROSS THE FORECAST
AREA LATE MONDAY INTO TUESDAY. HAD KEPT SOME LOW PRECIPITATION
CHANCES AS THESE FEATURES REACH THE FORECAST AREA...HOWEVER MOISTURE
APPEARS TO BE THE LIMITING FACTOR. THE MODELS ADVERTISE MUCH COOLER
TEMPERATURES BEHIND THE FRONT FOR TUESDAY AND WEDNESDAY. LOWERED
TEMPERATURES FOR THIS TIME FRAME...BUT DID NOT GO AS LOW AS THE GFS
SUGGESTS.

ANOTHER SURFACE FRONT IS FORECAST TO REACH THE AREA LATER NEXT WEEK.
HAVE GONE WITH ONLY SLIGHT PRECIPITATION CHANCES THURSDAY INTO
FRIDAY DUE TO UNCERTAINTIES IN TIMING.

STOFLET

&&

.PREV DISCUSSION...

337 AM...
MAIN FORECAST CONCERN IS WITH WIND AND RAIN CHANCES TODAY AND
TEMPERATURES OVER THE WEEKEND. UPPER LOW OVER SOUTHEAST NEBRASKA AND
NORTHEAST KANSAS AT THIS TIME WILL SWING INTO NORTHWEST MISSOURI
TOWARD DAYBREAK. THIS WILL BRING CLOUDS AND THE POSSIBILITY OF
SHOWERS...ALTHOUGH THE BETTER CHANCES OF RAIN WILL LIKELY REMAIN
FURTHER TO THE NORTH IN THE DEFORMATION BAND CURRENTLY SHOWING UP
OVER NORTHEAST NEBRASKA AND NORTHWEST IOWA. WILL CARRY THE HIGHEST
POPS ALONG IOWA BORDER.

ALREADY SEEING GUSTY WINDS ACROSS KANSAS AND NEBRASKA ASSOCIATED
WITH PRESSURE GRADIENT ON BACK SIDE OF SURFACE LOW. WITH SURFACE LOW
EXPECTED TO DEEPEN SOME AS IT HEADS INTO OHIO VALLEY TODAY...WILL
SEE GRADIENT WINDS STAY UP...SO WILL HAVE GUSTY WINDS MENTIONED IN
FORECAST. AT THIS TIME...APPEARS STRONGEST GRADIENT WILL AFFECT
NORTHWEST MISSOURI AND NORTHEAST KANSAS...WHERE 925 MB WINDS
EXPECTED TO BE IN THE 40 TO 45 KT RANGE THIS MORNING.

WITH QUITE A BIT OF CLOUDINESS...ESPECIALLY IN THE MORNING AND EARLY
AFTERNOON...ALONG WITH COLD AIR ADVECTION...TEMPERATURES WILL
STRUGGLE TODAY....SO WILL KEEP DIURNAL UNDER 10 DEGREES. CLOUDS
SHOULD BE BREAKING UP BY LATE IN THE DAY IN WESTERN AREAS...WITH
CLEARING SKIES TONIGHT. WINDS WILL STAY UP...SO EVEN THROUGH WE
SHOULD HAVE MOSTLY CLEAR CONDITIONS...NOT A GOOD RADIATIONAL SET UP.
HOWEVER...FAIRLY CHILLY AIR WILL BE ADVECTED IN...SO STILL LOOKING
FOR THE POSSIBILITY OF SOME MID TO UPPER 30S BY SATURDAY MORNING.
THE REALLY COLD NIGHT SHOULD COME SUNDAY MORNING WHEN WINDS DO
DIMINISH AS HIGH PRESSURE BUILDS INTO THE CENTRAL PLAINS. WITH CLEAR
SKIES EXPECT TO SEE GOOD RADIATIONAL AFFECTS...AND FREEZING OR NEAR
FREEZING TEMPERATURES.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FOR KSZ025-102 FOR TODAY.
MO...WIND ADVISORY FOR MOZ001>003-011>013-020-021 FOR TODAY.

WFO EAX
Hazardous weather outlook, Apr 22, 11:57 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CDT FRI APR 22 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
1257 PM CDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS BEHIND A DEPARTING STORM SYSTEM WILL CONTINUE
THROUGH THE REMAINDER OF THE AFTERNOON HOURS. WIND GUSTS OF 35 TO
45 MPH WILL BE POSSIBLE ACROSS NORTHWEST MISSOURI AND ADJACENT
AREAS OF EXTREME NORTHEAST KANSAS...WHERE A WIND ADVISORY IS IN
EFFECT. THESE WINDS ARE EXPECTED TO DIMINISH TOWARDS SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES ARE EXPECTED TO DROP BELOW THE FREEZING MARK EARLY
SUNDAY MORNING...AS SURFACE HIGH PRESSURE SETTLES IN ACROSS THE
REGION.

THUNDERSTORMS ARE EXPECTED MONDAY AS AN UPPER LEVEL STORM SYSTEM
MOVES THROUGH THE REGION. LIMITED MOISTURE IS EXPECTED TO KEEP
THESE STORMS BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SEAMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Cooper

When
April 22, 2:00 PM CST to 11:00 PM CST
Where
Cooper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

Flood, Livingston

When
April 22, 3:00 PM CST to April 23, 6:00 PM CST
Where
Livingston forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.717, -90.433

The Grand River near Sumner crested at 29.36 feet, or 3.36 feet above flood stage. The Petite Saline Creek near Boonville crested at 18.35 feet, or 2.35 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447135, 5447134.